|LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 2 | Page : 112-113
Severe cutaneous adverse reaction after oral rechallenge test in a patient with fixed drug eruption due to doxycycline
Satyendra Kumar Singh, Ayushi Bohara
Department of Dermatology and Venereology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh, India
|Date of Web Publication||16-Dec-2019|
Dr. Ayushi Bohara
Department of Dermatology and Venereology, Institute of Medical Sciences, Banaras Hindu University, Varanasi, Uttar Pradesh
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singh SK, Bohara A. Severe cutaneous adverse reaction after oral rechallenge test in a patient with fixed drug eruption due to doxycycline. Indian J Drugs Dermatol 2019;5:112-3
|How to cite this URL:|
Singh SK, Bohara A. Severe cutaneous adverse reaction after oral rechallenge test in a patient with fixed drug eruption due to doxycycline. Indian J Drugs Dermatol [serial online] 2019 [cited 2023 Jan 28];5:112-3. Available from: https://www.ijdd.in/text.asp?2019/5/2/112/272957
An 18-year-old male patient presented with multiple nonitchy hyperpigmented oval patches over the trunk, upper limbs, and lower limbs for 3 days after taking medications for fever (doxycycline and paracetamol) [Figure 1]. On the 1st day, he had burning and slight erythema over the lesions which became hyperpigmented after the 2nd day. On physical examination, he had multiple (22 in number) asymmetrically distributed, round-to-oval, hyperpigmented lesions of various sizes ranging from 1.5 cm × 2 cm to 3 cm × 5 cm.
He had a similar episode 4 months ago after taking doxycycline. No history suggestive of immunosuppression or diabetes mellitus was noted. No history of recurrent infections, loss of appetite, nausea, and diarrhea was observed. No history of such type of reactions in any other family member was also noted. Diagnosis of fixed drug eruption (FDE) was made.
Skin prick test and intradermal tests were performed which were positive for doxycycline and negative for paracetamol. Oral provocation test was done with paracetamol which turned to be negative. When oral rechallenge test was performed with doxycycline, the patient developed severe erythema with pain at the sites of previous FDE lesions as well as on other parts of the body within 2 h of ingestion of the drug.[Figure 2]. He also complained of severe malaise and itching over the whole body along with high-grade fever (103°F). He was feeling extreme weakness and restlessness. Whole of the oral cavity was erythematous. Hepatosplenomegaly and lymphadenopathy were absent. Pseudo-Nikolsky's sign was positive. Hematological examination revealed leukocytosis (13,400/cubic mm), neutrophilia (90.1%), and other tests were within normal limits. ELISA for HIV 1 and 2 and antinuclear antibody was negative. Urine routine microscopy showed 25–30 pus cells/hpf. Pseudomonas aeruginosa was found on urine culture which was sensitive to ofloxacin, norfloxacin, amikacin, gentamicin, and piperacillin. The patient was immediately given injection pheniramine and dexamethasone followed by oral prednisolone 40mg daily with levocetirizine 5 mg daily for further 5 days. The reaction subsided within 3–4 days.
|Figure 2: Erythema over previous fixed drug eruption lesions and new lesions of fixed drug eruption after oral rechallenge test. Nikolsky's sign|
Click here to view
FDE is a type of adverse cutaneous drug reaction which recurs at the same site on skin/mucosa each time the offending drug is administered. FDEs comprise about 10% of all adverse drug reactions (ADRs), the main causative drugs being analgesics, fluoroquinolones, sulfonamides, tetracyclines, etc.
Common adverse cutaneous drug reactions with doxycycline are FDEs, photosensitivity, and drug reaction with eosinophilia and systemic symptoms. Doxycycline rarely may cause localized bullous FDE  or generalized/multifocal bullous FDE. In our case, the patient experienced severe adverse cutaneous reaction impending toward Stevens–Johnson syndrome due to doxycycline on oral rechallenge test. This was very surprising to us because such type of severe reaction is usually not common in a patient with FDE after taking the culprit drug.
To conclude, during oral rechallenge in a patient with FDE, one should also be very vigilant about severe ADRs, especially if tetracycline group of medicines is the culprits for FDE. Therefore, even in the case of FDE, the patient should be closely monitored after oral rechallenge test.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Burns T, Breathnach S, Cox N, Griffiths C. Drug reactions. In: Breathnach SM, editor. Rook's Textbook of Dermatology. 8th
ed. United Kingdom: Wiley-Blackwell Publisher (P)Ltd.; 2010. p. 75.28-29.
Patro N, Panda M, Jena M, Mishra S. Multifocal fixed drug eruptions: A case Series. Int J Pharm Sci Rev Res 2013;23:63-6.
Lee CH, Chen YC, Cho YT, Chang CY, Chu CY. Fixed-drug eruption: A retrospective study in a single referral center in Northern Taiwan. Dermatol Sin 2012;30:11-5.
Nitya S, Deepa K, Mangaiarkkarasi A, Karthikeyan K. Doxycycline induced generalized bullous fixed drug eruption – A case report. J Young Pharm 2013;5:195-6.
[Figure 1], [Figure 2]